North Dakota, 2024

Flash Flood and Hail in North Dakota, September 16 to 17, 2024

September 16 to 17, 2024 · NWS BIS · 4 events in 2 counties and zones

Thunderstorms formed to the north of a surface frontal zone in an area of elevated instability. Some storms became severe, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms formed to the north of a surface frontal zone in an area of elevated instability. Some storms became severe, producing large hail. The largest hail was the size of a tennis ball, which fell to the southwest of Voltaire in McHenry County. In addition to the hail, torrential rain fell with these storms. This led to flash flooding in Pierce County to the south and southeast of Balta and north of Highway 19. Over this area, 4.5 inches of rain fell during the evening hours, which combined with an additional 1.5 inches that fell during the day. A road used for a driveway was washed out by the runoff, while ditches and culverts in the area overflowed and damaged gravel roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 16, 4:16 PM CST, 1 hour 39 minutes earlier. Its key messages:

  • Thunderstorm chances continue through tonight, with an isolated to scattered severe thunderstorms possible, along with very heavy rain.
  • An active pattern continues through the week, with strong to severe storms again possible Tuesday night.
  • Temperatures will trend cooler through the week, after Tuesday, with forecast highs in the 60s to lower 70s by next weekend.
Area forecast discussion, Sep 16, 4:16 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
516 PM CDT Mon Sep 16 2024

.KEY MESSAGES...

- Thunderstorm chances continue through tonight, with an
  isolated to scattered severe thunderstorms possible, along
  with very heavy rain.

- An active pattern continues through the week, with strong to
  severe storms again possible Tuesday night.

- Temperatures will trend cooler through the week, after
  Tuesday, with forecast highs in the 60s to lower 70s by next
  weekend.

&&

.UPDATE...
Issued at 516 PM CDT Mon Sep 16 2024

** Mesoscale Discussion **

As of late afternoon, a quasi-stationary/remnant outflow
boundary extends from southern Mercer county northeast toward
Turtle Lake-Mercer in McLean County, to just north of Harvey, in
southern Pierce County. Surface winds have veered slightly south
of that boundary (e.g., at Bismarck and Linton), suggesting that
low-level confluence is increasing in its vicinity. One-minute
satellite imagery reveals shallow cumulus along that boundary,
and earlier some orphan anvils focused in Mercer and Oliver
Counties, but those have become less-focused in the last 30
minutes. Overlap of mid 60s F surface dewpoints and mid 80s F
temperatures is greatest from northern Burleigh into Sheridan
and Wells Counties, along and just south of that boundary, and
reflects the relatively-greatest (albeit still only medium)
probability for surface-based thunderstorms to develop before 00
UTC. RAP-based objective analysis has ~2000 J/kg of MLCAPE in
that corridor and 30-40 kt of effective layer shear, favoring a
mix of multicellular to transient supercellular storms if
sustained initiation occurs. However, as mentioned, there are
only medium probabilities of that sustained initiation occurring,
which will be driven by whether or not sufficient ascent related
to the main vorticity maxima aloft further northwest in the
Minot vicinity overlaps with the buoyant sector on the warm side
of the frontal zone. Hodographs are not very lengthy aloft, and
deep-layer shear vectors oriented with a large parallel
component to the surface boundary suggest that if surface-based
storms develop they will likely grow upscale into messy modes
after 1 to 2 hours. As a result, potential hazards remain large
hail up to golf ball size (potentially largest in the first 1 to
2 hours of any surface-based development, before smaller sizes
become favored with upscale growth), damaging wind gusts up to
60 mph, and a potential tornado owing to sufficient low-level
SRH and ambient vorticity along with large low-level CAPE along
the boundary. However, this is all conditional on sustained
surface-based initiation occurring.

Across north central ND to the north of the boundary, where
surface temperatures are in the 60s to lower 70s F, storms are
expected to be elevated in nature. Sufficient bouyancy (MUCAPE
on the order of 1000 J/kg) exists for strong-severe storms, but
effective-layer shear is weaker, on the order of 25 kt, which
may marginalize the hazard magnitude in north central ND north
of the boundary (including in places like Minot and Rolla). The
forcing for ascent will be greater in those area, closer to the
vorticity maxima aloft, so storm coverage will be greater to
the north of the boundary, in north central ND, though.

CJS

&&

.DISCUSSION...
Issued at 230 PM CDT Mon Sep 16 2024

Currently, large cutoff upper level low pressure centered over
central California, with a broad southwest flow aloft pattern
over the Dakotas. Well defined embedded wave continues to lift
northeast across the region (now over mainly northeastern ND),
along with all associated showers and thunderstorms north of
I-94 and mainly across northern areas of the state.

We remain fairly unstable this afternoon, with Mixed Layer CAPE
near 2500 and MUCAPE up to 3000, especially for those areas
that cleared this afternoon across much of the south. 0-6km wind
shear is modest, around 30-40 knots. CAMs have been consistent
(as the midnight shift last night pointed out) of most if not
all convective activity across north central into the Turtle
Mountains later today into the evening, along with some members
showing signs of activity in the James River Valley. This is
where the Slight Risk is maintained by SPC. Still, with the
amount of unstable air, the amount of moisture, and the
potential forcing with any subtle mid level wave lifting
through, will keep at least a slight chance of thunderstorms all
areas through this evening.

S/WV ridge momentarily builds over the Northern Plains later
tonight through most of Tuesday, as the aforementioned upper low
starts to meander east-northeast into the Intermountain West.
This will result in a warm and dry day for tomorrow, along with
ample sunshine.

Later on Tuesday and into Tuesday night, a warm frontal boundary
will be lifting north across the region, as the upper low swings
northeast into the Northern High Plains of eastern Wyoming and
Montana. This will result in another round of showers and
thunderstorms (some strong to severe) across the region during
this timeframe.

We will remain in an active upper level pattern through the work
week, with multiple periods of showers and potential
thunderstorms. There is also a very favorable probability for
temperatures trending cooler, with highs in the 60s to lower 70s
by next weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1244 PM CDT Mon Sep 16 2024

Chances for showers and thunderstorms will continue across
central North Dakota through much of the day while slowly
drifting north and eastward. Overall, VFR conditions are likely
to prevail, though some lower ceilings cannot be ruled out in
and around areas of showers and storms. Easterly winds around 5
to 10 kts will turn to the southeast and increase to 10 to 15
kts this afternoon, with some higher gusts possible, before
diminishing by early evening. Low IFR stratus will be possible
at KMOT later tonight, and possibly at KXWA. Low level wind
shear is also forecast for late tonight for KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...CJS
DISCUSSION...NH
AVIATION...NH
Hazardous weather outlook, Sep 16, 5:17 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
617 PM CDT Mon Sep 16 2024

NDZ001-002-009-010-017-018-031>033-040>045-172330-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
617 PM CDT Mon Sep 16 2024 /517 PM MDT Mon Sep 16 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a slight chance of thunderstorms this evening. The
probability of severe thunderstorms is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated strong to severe storms are possible Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-019>023-025-034>037-046>048-050-051-172330-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
617 PM CDT Mon Sep 16 2024 /517 PM MDT Mon Sep 16 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms are possible this
evening. The greatest potential for severe storms is across parts
of Sheridan, Wells, McHenry, Pierce, and Foster Counties. The main
potential hazards are large hail from quarter to golf ball size,
damaging winds up to 60 mph, and very heavy rainfall. A tornado is
possible across parts of central North Dakota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated strong to severe thunderstorms are possible Tuesday
night in western and parts of central North Dakota, mainly along
and west of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this evening.

CJS

In the hours before

Local storm report, Sep 16, 2:35 PM CST, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
335 PM CDT Mon Sep 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     Hail             10 SW Krueger Lake      47.68N 100.67W
09/16/2024  E1.00 Inch       McLean             ND   Public

            Report via social media.

&&

MH
Local storm report, Sep 16, 2:37 PM CST, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
337 PM CDT Mon Sep 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     Rain             10 SW Krueger Lake      47.69N 100.67W
09/16/2024  M3.25 Inch       McLean             ND   Public

            Storm total report via social media.

&&

MH
Special weather statement, Sep 16, 4:26 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Bismarck ND
526 PM CDT Mon Sep 16 2024

NDZ011-021-162245-
Ward ND-McLean ND-
526 PM CDT Mon Sep 16 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL WARD AND NORTH
CENTRAL MCLEAN COUNTIES THROUGH 545 PM CDT...

At 526 PM CDT, strong thunderstorms were located along a line
extending from near Ryder to 7 miles east of Roseglen.
Movement was northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Ryder, Rice Lake, and Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4822 10135 4771 10145 4774 10180 4803 10176
TIME...MOT...LOC 2226Z 217DEG 18KT 4795 10164 4779 10168

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

HOLLAN
Special weather statement, Sep 16, 4:46 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
546 PM CDT Mon Sep 16 2024

NDZ011-021-162315-
Ward ND-McLean ND-
546 PM CDT Mon Sep 16 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WARD AND NORTH
CENTRAL MCLEAN COUNTIES THROUGH 615 PM CDT...

At 545 PM CDT,  a cluster of strong thunderstorms was located along
a line extending from near Rice Lake to 4 miles west of Douglas.
Movement was northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Max, Ryder, Rice Lake, and Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4816 10125 4779 10125 4777 10168 4808 10168
      4821 10140
TIME...MOT...LOC 2245Z 230DEG 14KT 4798 10158 4786 10159

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HOLLAN
Special weather statement, Sep 16, 5:16 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
616 PM CDT Mon Sep 16 2024

NDZ011-012-162345-
McHenry ND-Ward ND-
616 PM CDT Mon Sep 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WARD AND
SOUTHWESTERN MCHENRY COUNTIES THROUGH 645 PM CDT...

At 615 PM CDT, a strong thunderstorm was located 8 miles north of
Max, or 20 miles south of Minot, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sawyer and Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4785 10161 4805 10150 4814 10101 4785 10088
TIME...MOT...LOC 2315Z 245DEG 21KT 4794 10132

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

HOLLAN
Local storm report, Sep 16, 5:50 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
650 PM CDT Mon Sep 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Rain             2 SSW Minot             48.20N 101.31W
09/16/2024  M1.00 Inch       Ward               ND   Trained Spotter

&&

CJS

The radar

The Minot AFB radar (KMBX), 46 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, McHenry

When
September 16, 5:55 PM CST to 6:02 PM CST
Where
McHenry County, 5.39 mi WSW of Voltaire
Measured
2.5 in hail
Reported by
Public
Coordinates
47.980, -100.930

Hail, McHenry

When
September 16, 6:35 PM CST to 6:38 PM CST
Where
McHenry County, Bergen
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
48.000, -100.720

Vehicles were dented by the golf ball size hail.

Hail, McHenry

When
September 16, 7:45 PM CST to 7:47 PM CST
Where
McHenry County, 0.93 mi E of Drake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.920, -100.350

Flash Flood, Pierce

When
September 16, 11:18 PM CST to September 17, 2:00 AM CST
Where
Pierce County, 4.27 mi ENE of Orrin to 2.24 mi SE of Orrin
Cause
Heavy Rain
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
48.108, -100.087

Torrential rain occurred over the area with 4.5 inches falling that evening, which combined with an additional 1.5 inches that fell during the day. A road used for a driveway was washed out by the runoff, while ditches and culverts overflowed and damaged gravel roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215413, 1215414, 1215415, 1215423.